Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 30, NWS Melbourne, FL

June 11, 2013Orange County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 11, 2013, 2:58 PM EDT for Orange County, Seminole County, Florida. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2013, 2:58 PM EDT (18:58 UTC)
Expired
Jun 11, 2013, 4:00 PM EDT
In force
62 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 72 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2013-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2013-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
978 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

189 
WUUS52 KMLB 111858
SVRMLB
FLC095-117-112000-
/O.NEW.KMLB.SV.W.0030.130611T1858Z-130611T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
258 PM EDT TUE JUN 11 2013

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ORANGE COUNTY IN FLORIDA
  SOUTHERN SEMINOLE COUNTY IN FLORIDA

* UNTIL 400 PM EDT.

* AT 254 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WINTER SPRINGS...AND MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  OVIEDO...AZALEA PARK...UNIVERSITY OF CENTRAL FLORIDA...UNION   
PARK...CHULUOTA...BITHLO...WEDGEFIELD...CHRISTMAS AND AVALON PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 2858 8097 2840 8117 2864 8140 2877 8126
TIME...MOT...LOC 1857Z 314DEG 8KT 2864 8125

$$


KELLY
1 follow-up statement
639 
WWUS52 KMLB 111928
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
328 PM EDT TUE JUN 11 2013

FLC095-117-111936-
/O.CAN.KMLB.SV.W.0030.000000T0000Z-130611T2000Z/
SEMINOLE-ORANGE-
328 PM EDT TUE JUN 11 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ORANGE AND SOUTHERN
SEMINOLE COUNTIES IS CANCELLED...

THE SEVERE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A
RESULT...THE WARNING HAS BEEN CANCELLED. 

HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES WILL CONTINUE 
OVER SOUTHERN SEMINOLE AND NORTHERN ORANGE COUNTIES THROUGH 4 PM.

LAT...LON 2858 8097 2840 8117 2864 8140 2877 8126
TIME...MOT...LOC 1926Z 314DEG 8KT 2860 8120

$$


KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:29 AM EDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 11, 9:29 AM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
929 AM EDT TUE JUN 11 2013

.DISCUSSION...CENTRAL FLORIDA WILL RESIDE BETWEEN TWO AREAS OF
HIGH PRESSURE...ONE OVER THE NORTHEAST GULF AND STRONGER
SUBTROPICAL RIDGE OVER THE ATLANTIC. THIS WILL PRODUCE A WEAK
GRADIENT ACROSS THE AREA WITH SEA BREEZE BOUNDARIES DEVELOPING
ALONG BOTH COASTS AND MOVING INLAND THROUGH THE AFT. MORNING
SOUNDINGS ARE QUITE MOIST IN THE LOWER LEVELS WITH PW VALUES BTW
1.8-2.0 INCHES WITH SOME LINGERING DRIER AIR ALOFT. ALSO
DEVELOPING NORTHWEST FLOW AROUND 500MB WILL BRING IN SOME COOLER
TEMPS AND LEAD TO GREATER INSTABILITY INTO THE AFT. THEREFORE
EXPECTING SLIGHTLY GREATER COVERAGE TODAY AND HAVE INCREASED POPS
TO 30 PERCENT ALONG THE COAST AND 40 PERCENT INLAND WHERE GREATER
COVERAGE IS EXPECTED FROM BOUNDARY INTERACTIONS. A FEW STRONGER
STORMS WILL BE POSSIBLE...PRODUCING FREQUENT LIGHTNING...STRONG
WIND GUSTS AROUND 40-50 MPH AND SMALL HAIL. HIGHS WILL REACH THE
UPPER 80S/NEAR 90 ALONG THE COAST WITH LOW 90S EXPECTED INLAND.

&&

.AVIATION...VFR CONDS THIS MORNING...THEN TEMPO IFR/MVFR CONDS IN
SCT SHRA/TSRA THAT DEVELOP ALONG AND AHEAD OF SEA BREEZE
BOUNDARIES THAT WILL MOVE INLAND THROUGH THE AFT. GREATEST
COVERAGE STILL EXPECTED OVER THE INTERIOR LATER IN THE DAY WITH
ANY BOUNDARY COLLISIONS AND THEN CONVECTION IS EXPECTED TO WIND
DOWN INTO THE EVENING.

&&

.MARINE...S/SW WINDS THIS MORNING WILL BECOME S/SE INTO THE AFT AS
THE EAST COAST SEA BREEZE DEVELOPS AND MOVES INLAND. WIND SPEEDS
WILL REMAIN RELATIVELY LIGHT AROUND 5 TO 10 KNOTS. INCREASING
SWELL HOWEVER WILL BUILD SEAS UP TO 5 FEET OFFSHORE INTO THE
AFTERNOON. STORMS THAT DEVELOP ALONG THE COAST MAY MOVE OFFSHORE
ESPECIALLY INTO EARLY/MID AFTERNOON DUE TO A WEAK WESTERLY
STEERING FLOW.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

WEITLICH/KELLY
Hazardous weather outlook, Jun 11, 11:45 AM EDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1145 AM EDT TUE JUN 11 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-112300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1145 AM EDT TUE JUN 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
THE ATLANTIC COAST AND GULF COAST SEA BREEZE BOUNDARIES ARE
DEVELOPING AND WILL PUSH SLOWLY INLAND THIS AFTERNOON SPARKING
ISOLATED SHOWERS AND LIGHTNING STORMS. COVERAGE AND INTENSITY OF
STORMS WILL INCREASE THIS AFTERNOON AS THE SEA BREEZES INTERACT WITH
EACH OTHER AS WELL AS LAKE BREEZES AND THUNDERSTORM OUTFLOWS. THE
GREATEST COVERAGE AND STRONGEST STORMS WILL BE OVER THE INTERIOR.
STORM MOTION THIS AFTERNOON WILL BE TOWARD THE EAST OR SOUTHEAST AT
10 TO 15 MPH. THIS MAY BRING A FEW SHOWERS AND STORMS BACK TOWARD
THE VOLUSIA AND BREVARD COASTS.

LOCALLY HEAVY RAINFALL AMOUNTS OF TWO OR THREE INCHES...GUSTY WINDS
TO 50 MPH...AND FREQUENT LIGHTNING STRIKES MAY ACCOMPANY THE
STRONGER STORMS. PEOPLE SHOULD MOVE INDOORS AS SKIES BECOME DARK...
AS LIGHTNING SOMETIMES STRIKES AHEAD OF THE HEAVY RAIN.

.FLOOD IMPACT...
MINOR FLOODING OF STREETS AND POOR DRAINAGE AREAS CAN OCCUR IN
HEAVIER RAIN AREAS THIS AFTERNOON MAINLY OVER THE INTERIOR COUNTIES.
LOCALIZED AMOUNTS OF TWO TO THREE INCHES MAY OCCUR WITH THE STRONGER
STORMS.

.RIP CURRENT IMPACT...
OCEAN CONDITIONS WILL PRODUCE A MODERATE HAZARD FOR RIP CURRENTS
AT AREA BEACHES. THE HAZARD WILL BE GREATEST DURING THE TIME OF
OUTGOING TIDE. MAKE SURE TO CHECK WITH BEACH PATROL FOR THE LATEST
OCEAN CONDITIONS AND SWIM NEAR A GUARDED LIFEGUARD LOCATION.

.MARINE THUNDERSTORM GUST IMPACT...
STRONG WIND GUSTS UP TO 45 KNOTS WILL BE POSSIBLE OVER THE INLAND
LAKES ASSOCIATED WITH STRONG STORMS THAT DEVELOP. STORM MOTION THIS
AFTERNOON WILL BE TOWARD THE EAST OR SOUTHEAST AT 10 TO 15 MPH AND A
FEW STORMS MAY PUSH BACK TO THE COAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED AFTERNOON AND EVENING LIGHTNING STORMS WILL OCCUR ACROSS
EAST CENTRAL FLORIDA THROUGH LATE WEEK. SUITABLE MOISTURE WILL
LINGER ACROSS THE AREA...RESULTING IN A MENTIONABLE THREAT FOR
AFTERNOON STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED. RAINFALL SPOTTERS SHOULD REPORT AMOUNTS OVER THREE
INCHES TO THE NATIONAL WEATHER SERVICE IN MELBOURNE.

KELLY/PENDERGRAST

In the hours before

Special weather statement, Jun 11, 1:45 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
145 PM EDT TUE JUN 11 2013

FLZ058-059-111815-
OKEECHOBEE-ST. LUCIE-
145 PM EDT TUE JUN 11 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
UP TO 50 MPH OVER EASTERN OKEECHOBEE COUNTY...WESTERN ST. LUCIE
COUNTY...

* UNTIL 215 PM EDT.

AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 13 MILES SOUTHEAST OF
COUNTRY HILLS ESTATES...MOVING NORTHWEST AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL
TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM
PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2730 8083 2756 8079 2756 8056 2730 8057
      2720 8065 2720 8066
TIME...MOT...LOC 1743Z 113DEG 6KT 2727 8063

KELLY
Special weather statement, Jun 11, 2:12 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
212 PM EDT TUE JUN 11 2013

FLZ141-111900-
COASTAL VOLUSIA COUNTY-
212 PM EDT TUE JUN 11 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER SOUTHEASTERN VOLUSIA COUNTY...

* UNTIL 300 PM EDT.

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER NEW SMYRNA
BEACH...MOVING SOUTH AT 20 MPH ALONG THE EAST COAST SEA BREEZE.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MAYTOWN.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

DOPPLER RADAR AND A STORM SPOTTER INDICATE SOME ROTATION WITH THIS
CELL. WHILE A TORNADO IS NOT IMMEDIATELY LIKELY...A FUNNEL CLOUD
WILL BE POSSIBLE.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2909 8092 2908 8093 2908 8092 2885 8079
      2885 8081 2881 8079 2882 8078 2881 8077
      2881 8079 2879 8079 2878 8102 2909 8106
      2911 8094
TIME...MOT...LOC 1808Z 346DEG 15KT 2903 8097

KELLY
Special weather statement, Jun 11, 2:33 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
233 PM EDT TUE JUN 11 2013

FLZ044>046-111915-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-
233 PM EDT TUE JUN 11 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER EASTERN LAKE COUNTY...NORTHERN ORANGE
COUNTY...WESTERN SEMINOLE COUNTY...

* UNTIL 315 PM EDT.

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 5 MILES EAST OF MOUNT
PLYMOUTH...MOVING SOUTHEAST AT 5 MPH. ADDITIONAL STRONG STORMS ARE
DEVELOPING OVER SEMINOLE AND NORTHERN ORANGE COUNTY NEAR WINTER
SPRINGS AND WINTER PARK.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2882 8157 2889 8144 2886 8135 2885 8136
      2884 8133 2883 8126 2882 8122 2861 8114
      2855 8133 2867 8153
TIME...MOT...LOC 1831Z 308DEG 4KT 2882 8145

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:45 PM EDTSpecial Weather StatementMLBOkeechobee30 min
Jun 11, 2:33 PM EDTSpecial Weather StatementMLBSeminole42 min
Jun 11, 3:21 PM EDTSpecial Weather StatementMLBOrange, Osceola69 min
Jun 11, 3:28 PM EDTSpecial Weather StatementMLBLake47 min
Jun 11, 3:51 PM EDTAreal Flood AdvisoryMLBLake, Orange114 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.